Nonsteroidal Anti-inflammatory Drugs and Ulcers (cont.)
Omudhome Ogbru, PharmD
Dr. Ogbru received his Doctorate in Pharmacy from the University of the Pacific School of Pharmacy in 1995. He completed a Pharmacy Practice Residency at the University of Arizona/University Medical Center in 1996. He was a Professor of Pharmacy Practice and a Regional Clerkship Coordinator for the University of the Pacific School of Pharmacy from 1996-99.
In this Article
- What are nonsteroidal anti-inflammatory drugs (NSAIDs)?
- What are the side effects of NSAIDs?
- How do NSAIDs work and how do they cause stomach problems?
- If a stomach ulcer is detected, how is it treated?
- Can NSAID-related ulcers and complications be prevented?
What are the side effects of NSAIDs?
The major side effects of NSAIDs are related to their effects on the stomach and bowels (gastrointestinal system). Some 10% to 50% of patients are unable to tolerate treatment with NSAIDs because of side effects, including abdominal pain, diarrhea, and upset stomach. Approximately 15% of patients on long-term treatment with NSAIDs develop a peptic ulcer (ulceration of the stomach or duodenum). Even though many of these patients with ulcers do not have symptoms and are unaware of their ulcers, they are at risk of developing serious ulcer complications such as bleeding or perforation of the stomach.
The annual risk of serious complications is 1% to 4% with chronic treatment with NSAIDs. The risk of ulcers is higher in the elderly and individuals with rheumatoid arthritis, and those also taking steroid-containing medications (for example, prednisone), and individuals with a prior history of bleeding ulcers. Taking blood thinning medications (anticoagulants) such as warfarin (Coumadin) and heparin, does not cause NSAID-related ulcers, but rather they increase bleeding if NSAID-induced ulcers occur.
A prior history of ulcers is the most important predictor of NSAID-induced ulcers. Patients with heart disease who are taking aspirin for prevention of heart attacks also are at risk, and the risk of bleeding ulcers doubles if aspirin is combined with other NSAIDs.
Learn more about: aspirin
Get the latest treatment options.